Evidence linking Cipro and nerve damage has been growing for over a decade, but these warnings were not adequate. In 2013, the FDA published new warnings to emphasize that symptoms of nerve damage could appear within days and last for months or even years.
Cipro and Nerve Damage
Cipro (ciprofloxacin) is an antibiotic in the fluoroquinolone class. In August 2013, the U.S. Food and Drug Administration (FDA) published a Safety Warning about permanent nerve damage from all fluoroquniolones, including Cipro.
According to the FDA:
“The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
What is the problem?
The first case of nerve damage from antibiotics was reported in the 1980s. Over the next few decades, evidence continued to increase. In 2001, a study was published in the Annals of Pharmacotherapy describing rapid onset of symptoms (84% of cases occurred within one week) and potentially permanent complications (58% of cases lasted more than one year).
In 2004, nerve damage (peripheral neuropathy) was added as a possible side effect on the label for Cipro. Unfortunately, this label suggested that nerve damage was “rare” and it completely failed to warn that users could be left with long-term or even permanent complications that could severely impact their quality of life.
Had these warnings been added, it is possible that doctors would have prescribed an antibiotic without this side effect. Instead, Cipro has been increasingly been prescribed off-label for mild infections.
Antibiotics May Double Risk of Nerve Damage
In August 2014, Neurology published a study linking the use of fluoroquinolone antibiotics with a doubled increased risk of peripheral neuropathy. Conclusions were based on data from over 6,200 people who developed nerve damage after taking a fluoroquinolone between 2001 and 2011.
Symptoms of Nerve Damage
- Extreme touch sensitivity
- Muscle weakness
- Changes in sensation of texture and temperature
- Abnormal sense of body position
- And more